Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 61, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Jul 31, 2021, 2:54 AM CDT. It took effect at Aug 1, 2021, 7:00 AM CDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2021, 2:54 AM CDT (07:54 UTC)
- In effect from
- Aug 1, 2021, 7:00 AM CDT
- Expired
- Aug 2, 2021, 7:00 AM CDT
- In force
- 24 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
344 WHUS73 KLOT 310754 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 254 AM CDT Sat Jul 31 2021 LMZ740>745-311600- /O.NEW.KLOT.SC.Y.0061.210801T1200Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 254 AM CDT Sat Jul 31 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM SUNDAY TO 7 AM CDT MONDAY... * WHAT...Waves 4 to 7 ft occasionally 9 feet and breezy north winds of 15 to 25 kt expected. * WHERE...Portions of Lake Michigan. * WHEN...From 7 AM Sunday to 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Borchardt
9 follow-up statements
248 WHUS73 KLOT 311453 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 953 AM CDT Sat Jul 31 2021 LMZ740>745-312300- /O.CON.KLOT.SC.Y.0061.210801T1200Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 953 AM CDT Sat Jul 31 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 7 AM CDT MONDAY... * WHAT...Waves 4 to 7 ft occasionally 9 feet and breezy north winds of 15 to 25 kt expected. * WHERE...Portions of Lake Michigan. * WHEN...From 7 AM Sunday to 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
682 WHUS73 KLOT 312009 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 309 PM CDT Sat Jul 31 2021 LMZ740>745-010415- /O.CON.KLOT.SC.Y.0061.210801T1200Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 309 PM CDT Sat Jul 31 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 7 AM CDT MONDAY... * WHAT...North winds to 25 kt, significant waves up to 6 to 7 ft, and occasional waves up to 8 to 9 ft expected. * WHERE...Portions of Lake Michigan. * WHEN...From 7 AM Sunday to 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
602 WHUS73 KLOT 010247 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 947 PM CDT Sat Jul 31 2021 LMZ740>745-011100- /O.CON.KLOT.SC.Y.0061.210801T1200Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 947 PM CDT Sat Jul 31 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 7 AM CDT MONDAY... * WHAT...North winds to 25 kt, significant waves up to 6 to 7 ft, and occasional waves up to 8 to 9 ft expected. * WHERE...Illinois and Indiana nearshore. * WHEN...From 7 AM Sunday to 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
325 WHUS73 KLOT 010646 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 146 AM CDT Sun Aug 1 2021 LMZ740>745-011600- /O.CON.KLOT.SC.Y.0061.210801T1200Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 146 AM CDT Sun Aug 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 AM CDT MONDAY... * WHAT...North winds to 25 kt, significant waves up to 6 to 7 ft, and occasional waves up to 8 to 9 ft expected. * WHERE...Illinois and Indiana nearshore. * WHEN...From 7 AM Sunday to 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
035 WHUS73 KLOT 011503 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1003 AM CDT Sun Aug 1 2021 LMZ740>745-012315- /O.CON.KLOT.SC.Y.0061.000000T0000Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1003 AM CDT Sun Aug 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * WHAT...North winds to 25 kt, significant waves up to 6 to 7 ft, and occasional waves up to 8 to 9 ft expected. * WHERE...Illinois and Indiana nearshore. * WHEN...Through 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
493 WHUS73 KLOT 011958 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 258 PM CDT Sun Aug 1 2021 LMZ740>745-020400- /O.CON.KLOT.SC.Y.0061.000000T0000Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 258 PM CDT Sun Aug 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * WHAT...North winds to 20 kt, significant waves up to 6 to 7 ft, and occasional waves up to 8 to 9 ft expected. * WHERE...Illinois and Indiana nearshore. * WHEN...Through 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
778 WHUS73 KLOT 020222 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 922 PM CDT Sun Aug 1 2021 LMZ740>745-021030- /O.CON.KLOT.SC.Y.0061.000000T0000Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 922 PM CDT Sun Aug 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY... * WHAT...North to northeast winds to 20 kt. Significant waves up to 6 ft and occasional waves up to 8 ft expected. * WHERE...Illinois and Indiana nearshore. * WHEN...Until 7 AM CDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
336 WHUS73 KLOT 020812 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 312 AM CDT Mon Aug 2 2021 LMZ740>745-021200- /O.CON.KLOT.SC.Y.0061.000000T0000Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 312 AM CDT Mon Aug 2 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... * WHAT...Northeast winds to 15 kt. Significant waves up to 6 ft and occasional waves up to 8 ft expected. * WHERE...Illinois and Indiana nearshore. * WHEN...Until 7 AM CDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
088 WHUS73 KLOT 021142 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 642 AM CDT Mon Aug 2 2021 LMZ740>745-021245- /O.EXP.KLOT.SC.Y.0061.000000T0000Z-210802T1200Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 642 AM CDT Mon Aug 2 2021 ...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 AM CDT THIS MORNING... Waves currently between 3 and 3.5 feet will continue to subside this morning, ending the hazardous conditions for small craft. Accordingly, the Small Craft Advisory will be allowed to expire at 7 AM this morning. $$ Borchardt
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jul 31, 2:43 AM CDT, 11 minutes earlier.
Area forecast discussion, Jul 31, 2:43 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
243 AM CDT Sat Jul 31 2021
.SHORT TERM...
243 AM CDT
Through Sunday...
Overcast skies and sprinkles continue across most of the area this
morning north of an area of active convection within an elongated
baroclinic zone from the Central Plains through western Illinois.
Meanwhile, a surface low pressure system and associated cold
front area sweeping through northern Minnesota and Lake Superior.
Temperatures are currently upper 50s along the IL/WI state line to
mid 60s to the south, which are quite comfortable considering the
time of year.
Today, clouds should attempt to clear giving way to at least partly
sunny skies. Even so, wildfire smoke streaming overhead will mask
sunlight and add a hazy look to the sky. Highs will rise into the
upper 70s to around 80, except along the immediate lakeshore
where a lake breeze will hold temperatures in the mid 70s.
Daylight hours should be dry thanks to robust low-level capping,
and light west to northwest winds will prevail.
Tonight, the aforementioned cold front will sweep south across the
area shifting winds to the north. While scattered showers and storms
are a good bet across Wisconsin, prospects for precipitation in our
area appear slim due to 1). Weak low-level confluence along the
front by the time it arrives here; 2). Meager instability due to a
"CAPE-robbing" warm nose near 10kft as well as poor diurnal timing
of the front; and 3). Meager moisture considering a stationary
front well to our south blocking trajectories from the Gulf of
Mexico. So while we can't rule out an isolated shower or weak
thunderstorm along the front after dark, most if not all areas
should remain dry.
As a surface high pressure develops over the northern Plains on
Sunday, a somewhat impressive (for July) pressure gradient will
develop over the Great Lakes leading to stout northerly winds.
Like yesterday, the winds will build choppy waves on Lake Michigan
resulting in a high swim risk and hazardous conditions for small
boats along the entire southern Lake Michigan shore. Considering
it's a late summer weekend and lots of people will be along the
lakeshore during festivals, opted to proactively issue a Beach
Hazards Statement and Small Craft Advisory from daybreak Sunday to
daybreak Monday in tandem with NWS Northern Indiana and Grand
Rapids. On the bright side (and I mean that literally), the front
should shunt remaining wildfire smoke south on Sunday affording
mostly sunny skies, except perhaps along the lakeshore where low-
level confluence along a lake breeze should allow for broken
cumulus clouds. Highs will top off in the mid to upper 70s.
Borchardt
&&
.LONG TERM...
142 AM CDT
Sunday night through Friday...
An extended period of quiet weather is anticipated across the area
through much of the upcoming week as an area of surface high
pressure remains anchored over the area. This high is expected to
promote daily lake breezes and overall cooler than average
conditions across the area, especially for the first half of the
week. Precipitation chances will also remain very low in this
pattern as the surface high keeps the deeper Gulf Moisture trapped
well south of the area.
Temperatures on Monday are likely to be the coolest, with readings
likely remaining in the mid to upper 70s for most locations.
Monday looks to remain mainly dry across the area, though a few
isolated afternoon sprinkles or showers cannot be 100 percent
ruled out as it does appear we will have a mid-level weather
disturbance moving across the area. In spite of this low
potential, we continue to advertise a dry forecast for the area.
A bit cooler than average weather will continue for Tuesday and
Wednesday, though temperatures for inland areas will be slowly
moderating back into the lower 80s by Wednesday. Thereafter, we do
look to return to near average temperatures into the middle 80s
for the later portion of the week. However, precipitation chances
and humidity levels continue to look rather low late in the week
as low level moisture return remains minimal.
KJB
&&
.AVIATION...
For the 06Z TAFs...
Aviation forecast concerns include:
- Possible visibility reduction in haze from wildfire smoke this
afternoon and evening
- Potential for a period of showers or storms late this evening
into the early overnight hours ahead of an approaching cold
front.
Haze from the wildfires upstream has had IFR/MVFR vis reductions
in MN and portions of IA for the last few days. The wind direction
aloft tomorrow is favorable for some of this to spread back
across the terminals in the afternoon and evening. I have opted to
leave the mention out of the tafs at this time, but would not be
surprised to see some 5 to 7 mile visibilities across the area
later today.
Winds will primarily be westward through the day, though a lake
breeze may switch the winds to a east-northeasterly direction at
KGYY this afternoon. However, it appears unlikely that the lake
breeze will make it far enough inland to impact MDW or ORD.
Otherwise, winds will remain westerly through the evening in
advance of a cold front approaching from the north. This cold
front should settle southward across the terminals after midnight
tonight, with winds shifting northerly in its wake towards early
Sunday morning.
There is likely to be some thunderstorms with this front well to
the north of the terminals this afternoon and evening. Some of
these showers and decaying storms could make it into parts of
northern IL late this evening or tonight (between 05 and 09z Sun)
as the front begins to move into the area. However, the poor
diurnal timing of the frontal passage should limit the threat for
thunder. For this reason, confidence remains too low for any
formal inclusion in the TAF.
KJB
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104...7 AM Sunday to
7 AM Monday.
IN...Beach Hazards Statement...INZ001-INZ002...7 AM Sunday to 7 AM
Monday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...7 AM Sunday to 7 AM Monday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jul 30, 3:22 PM CDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 322 PM CDT Fri Jul 30 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-312030- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 322 PM CDT Fri Jul 30 2021 /422 PM EDT Fri Jul 30 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... High Swim Risk through early evening at Lake Michigan beaches. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Sunday... High Swim Risk at Lake Michigan beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-312030- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 322 PM CDT Fri Jul 30 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Tonight. Weather hazards expected... Hazardous conditions for small craft through early evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Limited Thunderstorm Risk. Sunday... Hazardous conditions for small craft are likely. Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:51 AM CDT | Beach Hazards Statement | LOT | Cook, Lake | 52 hr |
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.